Home
Up
Site Index
Ashton's Work
FAQ
Benzo Basics
About Benzos
About AD's
Water Titration
Surveys
Coping
The Un-Educated
Media Page
Other Issues
Dr. Reg Peart
My Benzopedia
Newsgroup
Poems
Fun Stuff
Books
Links
Video Links
About this site

Carol

My story begins in 1989 when I was in my mid 30's. I was experiencing a lot of stress in my life and when I went to my MD for a mild ailment she suggested that I go on Prozac, the new wonder drug, as it would "help". Prior to this I had never even used aspirin when I had a headache. This doctor knew of the stresses in my life at the time and assured me I was depressed and just didn't know it. So I went on Prozac. There were no apparent side effects initially until about a year into taking it; then the anxiety began. At the time there was no label description of anxiety being a side effect of SSRI usage, and there was no internet to research about such things. I did not associate the anxiety with the Prozac neither did the doctors.

 Then I was placed on benzos. The docs finally settled on valium as the benzo of choice at the time. Of course I began needing larger doses after a time and all the problems that we now know go along with benzo usage began surfacing as well. It was difficult to function normally, and the anxiety was still an ongoing issue.

 I decided at that time that the meds weren't addressing the anxiety so I wanted off them. The docs told me I needed to stay on the benzo lifelong and to just resign myself to dealing with the sleep issues, fatigue and other side effects I was beginning to have. Not knowing any better I went off valium cold turkey; that was a mistake of course. Months of relentless insomnia and inability to keep food down resulted in my losing drastic amounts of weight. I was no longer able to work, and I could not even be left alone at home due to the extreme anxiety and agitation.

 This led to my introduction to psych docs. I was immediately put on Klonopin and told it was virtually non addictive and safe. It did ease the withdrawal symptoms at the time, although I did not know it was withdrawal that was causing the incapacitation I was experiencing. The docs certainly didn't tell me it was drug induced. They also began switching the antidepressants. Eventually I was tried on at least 15 different SSRI's. The only one I tolerated was Effexor.

By the time I tried to wean off Effexor I had the major cardiac symptoms now well known to occur with Effexor withdrawal. But of course at the time the docs denied that this could happen. In 2005 when I went for a pre op cardiac evaluation the doctor was completely familiar with the cardiac effects of Effexor withdrawal, and was confident that my severe cardiac episode 5 yrs earlier was indeed Effexor induced. After getting off the Effexor I never took another antidepressant.

 Then in the late 90's I began having PMS symptoms that became increasingly incapacitating to the point I would become so anxious prior to periods that I would be suicidal. The psych docs referred me to a "specialist" in their field who deals with hormone imbalances. This guy put me on massive doses of antipyschotics. Then the real trouble began.

I had such severe side effects my husband and I found it necessary to move in with my parents for about a year. Just one dosage of one of these poisons resulted in double vision for almost 3 months. Others caused life threatening reactions such as extreme shortness of breath and inability to speak. Of course I never went back to this guy, and I did not stay on these poisons for any length of time.

 After successfully getting off the Effexor and antipyschotics I was determined to taper off Klonopin. By this time I knew the doctors had lied about Klonopin being non-addictive, and over the years they had gradually increased my daily dosage to 5 mg. By the time I began tapering the internet was available and I knew from the chat sites that it would be a long process. The doctors were insistent that I could readily stop Klonopin cold turkey if I was so determined to get off the meds, although they were not advising that I ever try to do so. The tapering was so difficult I finally resorted to Dr Ashton's protocol of transitioning to Valium to get off the Klonopin.

 My doctor was unwilling to even look at Dr Ashton's materials, but did switch me back to Valium. This was in Sept of 2004. I took my first dose of Valium after almost 10 years away from it. The dreadful memories of the cold turkey withdrawal had me extremely reluctant to go this route, but I was desperate to get off the Klonopin.

 I began the process of getting off all the benzos at 50 mg of Valium daily. It took a year of tapering, but I was down to 2.5 mg every other day by autumn of 2005. My life was stabilizing at this point, other than the PMS problems.

The GYN doc was concerned about a persistent ovarian cyst that was very large (size of a grapefruit). She advocated for a total hysterectomy, which I consented to in Nov of 2006. I told her of my concerns regarding hospitalization and being given benzos. She assured me that would not happen, but the night of surgery I was given benzos in spite of me pleading with them to avoid it. 

After surgery when I began dealing with the extreme hormone imbalances caused by surgical menopause the doctor assured me that it would be okay to go back up to 10 or 15 mg of valium daily, just until she could regulate the hormones. I should have known better..... (I would like to mention here that when I went to the oncologist for a pre op consult and an intern came in to take my history I tried to tell her about the horrible experiences I had with SSRI's and benzo's. She was not willing to listen to any of my story and said that these drugs were the appropriate therapy for PMS. A young woman in her early 20's who is suppose to be learning about medications from life experience. And she would not hear any of it. What a sad commentary on the medical profession.)

  So, the anxiety escalated and I found myself taking more like 40 or 50mg daily (early 2006) but no amount of valium was controlling the anxiety. I had entered tolerance withdrawal. I found myself dealing with the psych docs once again, and was told cold turkey was now the only way off the med. This was in April of 2006. At the same time I lost one of the handful of loved ones who had been my core support team. The death of my loved one while I was in tolerance withdrawal and faced with dealing with life trauma without benzos for the first time in 15 years was virtually indescribable.

 It is now 9 months free of all benzos for me. It has been a difficult road to travel, and I still face a lot of anxiety and much physical and emotional debilitation from the effect of these poisons. But I am still here. If I was able to survive to this point so can you. It is possible to get off these poisons and actually have a life afterward. I even went to a movie a few weeks ago. That was a big deal to me and the 3 remaining loved ones who are my constant cheerleaders in this ordeal.

 I still have a long way to go in my recovery. It is still an effort to face each new day. But with God's help I am finding my way back.

 We all know how benzos affect our thinking processes. Get mad at them. Do not let the benzos win. Care enough about yourself to continue tapering. Thank God for the opportunity to be a victor rather than a victim, and one day you will find yourself looking back at the path you have travelled, free of benzos and able to tell your own success story.

 Carol

 

 

Disclaimer:  The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.

About this site          Disclaimer               Contact

Last updated 22 July 2015